Alert archive / Montana / Special Weather Statements in 2016
Special Weather Statement, NWS Missoula, MT
NWS Missoula, MT issued this special weather statement at Aug 7, 2016, 6:36 PM MDT for Flathead County, Montana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2016, 6:36 PM MDT (00:36 UTC)
- Expired
- Aug 7, 2016, 7:15 PM MDT
- In force
- 39 min
- Issued by
- NWS Missoula, MT
County Flathead County, MT
The radar
The Missoula radar (KMSX), 172 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 0.6 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2379 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
237
WWUS85 KMSO 080036
SPSMSO
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
636 PM MDT SUN AUG 7 2016
MTZ002-080115-
WEST GLACIER REGION MT-
636 PM MDT SUN AUG 7 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL FLATHEAD COUNTY
UNTIL 715 PM MDT...
AT 634 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
WEST GLACIER...OR 21 MILES NORTHEAST OF EVERGREEN...MOVING NORTHEAST
AT 20 MPH.
PEA SIZE HAIL WITH VERY HEAVY RAINFALL IS LIKELY WITH THIS STORM.
SIMILAR STORMS HAVE PRODUCED TWO INCH PER HOUR RAINFALL RATES.
LOCATIONS IMPACTED INCLUDE...
WEST GLACIER...LAKE MCDONALD...APGAR AND CORAM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4865 11374 4862 11375 4859 11366 4860 11364
4859 11362 4858 11361 4858 11360 4836 11393
4846 11414 4873 11392
TIME...MOT...LOC 0034Z 215DEG 18KT 4847 11397
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Aug 7, 2:49 PM MDT, 3 hours 47 minutes earlier.
Area forecast discussion, Aug 7, 2:49 PM MDT, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
249 PM MDT Sun Aug 7 2016
...Strong thunderstorms this afternoon and evening for western
Montana...
.DISCUSSION...A few strong thunderstorms have already developed
this afternoon across SW and NW Montana, creating 30-40mph wind
gusts and small hail. Further development will be possible in
those locations this evening. Mid and upper level clouds that
moved into west-central Montana late this morning has kept most
thunderstorm development at bay for the time being. Some clearing
in the next couple hours may help temperatures increase, which
will increase the possibility for development, however the best
locations for strong storms will be NW and SW Montana.
These thunderstorms have much more moisture associated with them
compared to the ones yesterday evening. As such, brief heavy rain
is likely if caught under one of the stronger cores. One
particular location of concern is Glacier National Park this
evening. Strong thunderstorms are expected in that area around
5pm, lasting through later this evening. If one of these storms
tracks over the Going To The Sun Road, rock and debris flows will
be a concern. Therefore, the flash flood watch remains in effect
until 8PM.
Showers and thunderstorms will diminish and move east out of the
region after sunset this evening, with skies clearing by sunrise
Monday morning. Valleys that do receive rain today, could see
patchy fog for a couple hours after sunrise.
After a short break in the active weather, isolated showers and
thunderstorms will develop late Monday afternoon and evening ahead
of an approaching low pressure system. More widespread rain
showers will move in as this slow system moves over the Northern
Rockies through mid week. Many areas could see a prolonged period
of beneficial light rain. High temperatures will also run 5-10
degrees below normal for this time of year.
By the end of this week, a ridge of high pressure will begin to
build over the area, which will push the low pressure system out
of the area and allow for a warmer and drier pattern to return.
&&
.AVIATION...A mixed bag of aviation impacts is expected for all
terminals through about 08/0600Z. Most locations will, if not
already, see impacts from vicinity thunderstorms or will be
directly hit by thunderstorms through 08/0200Z. The most common
impacts will be erratic and gusty outflow winds, abundant
lightning, and heavy rainfall that may lower visibility
temporarily. Once this system loses daytime heating and all
initiating atmospheric factors, convective activity will
diminish. Expect much improved conditions through Monday
afternoon.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Flash Flood Watch until 8 PM MDT this evening West Glacier
Region.
ID...&&In the hours before
Local storm report, Aug 7, 4:15 PM MDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
415 PM MDT SUN AUG 7 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM HAIL 2 SW NEWCOMB 45.90N 112.55W
08/07/2016 E1.00 INCH SILVER BOW MT TRAINED SPOTTER
OVER 1 INCH HAIL FALLING STARTING AT 4:06PM
MDT. STILL FALLING AT 4:11PM.
&&
LVSpecial weather statement, Aug 7, 4:43 PM MDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 443 PM MDT SUN AUG 7 2016 MTZ003>005-043-072315- POTOMAC/SEELEY LAKE REGION MT-MISSOULA/BITTERROOT VALLEYS MT- FLATHEAD/MISSION VALLEYS MT-LOWER CLARK FORK REGION MT- 443 PM MDT SUN AUG 7 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MISSOULA AND SOUTH CENTRAL LAKE COUNTIES UNTIL 515 PM MDT... AT 441 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG THUNDERSTORM NEAR EVARO...OR 14 MILES NORTH OF MISSOULA...MOVING NORTHEAST AT 40 MPH. PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... EVARO AND ARLEE. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4696 11408 4707 11426 4739 11391 4721 11361 TIME...MOT...LOC 2241Z 223DEG 34KT 4708 11408
Special weather statement, Aug 7, 5:13 PM MDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 513 PM MDT SUN AUG 7 2016 MTZ002-003-043-072345- POTOMAC/SEELEY LAKE REGION MT-FLATHEAD/MISSION VALLEYS MT- WEST GLACIER REGION MT- 513 PM MDT SUN AUG 7 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL FLATHEAD... NORTHEASTERN MISSOULA...NORTHWESTERN POWELL AND SOUTHEASTERN LAKE COUNTIES UNTIL 545 PM MDT... AT 513 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES EAST OF ST. IGNATIUS...OR 29 MILES SOUTH OF POLSON...MOVING NORTHEAST AT 55 MPH. WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. BRIEF HEAVY RAIN IS ALSO POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ST. IGNATIUS...CONDON...SALMON PRAIRIE...FORT CONNAH AND KICKING HORSE. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4712 11383 4734 11420 4778 11367 4748 11319 TIME...MOT...LOC 2313Z 223DEG 49KT 4730 11393
Special weather statement, Aug 7, 5:16 PM MDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 516 PM MDT SUN AUG 7 2016 MTZ006-043-072345- POTOMAC/SEELEY LAKE REGION MT-BITTERROOT/SAPPHIRE MOUNTAINS MT- 516 PM MDT SUN AUG 7 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RAVALLI... NORTHWESTERN GRANITE AND SOUTHEASTERN MISSOULA COUNTIES UNTIL 545 PM MDT... AT 516 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTH OF BONNER-WEST RIVERSIDE...OR 11 MILES SOUTHEAST OF MISSOULA...MOVING NORTHEAST AT 35 MPH. WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CLINTON...POTOMAC...TURAH AND TWIN CREEKS. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4662 11380 4682 11392 4709 11358 4685 11342 TIME...MOT...LOC 2316Z 222DEG 30KT 4675 11383
Local storm report, Aug 7, 6:15 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
615 PM MDT SUN AUG 7 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM HEAVY RAIN LAKE MCDONALD 48.62N 113.88W
08/07/2016 E0.90 INCH FLATHEAD MT LAW ENFORCEMENT
THUNDERSTORM CAUSED HEAVY RAIN TO RUSH INTO
LAKE MCDONALD LODGE, LEADING TO ANKLE DEEP
WATER INSIDE. VISIBILITY WAS REDUCED TO LESS
THAN 100 FEET DURING THE HEAVY RAIN AND
HAIL.
&&
LVSpecial weather statement, Aug 7, 6:36 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
636 PM MDT SUN AUG 7 2016
MTZ002-080115-
WEST GLACIER REGION MT-
636 PM MDT SUN AUG 7 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL FLATHEAD COUNTY
UNTIL 715 PM MDT...
AT 634 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
WEST GLACIER...OR 21 MILES NORTHEAST OF EVERGREEN...MOVING NORTHEAST
AT 20 MPH.
PEA SIZE HAIL WITH VERY HEAVY RAINFALL IS LIKELY WITH THIS STORM.
SIMILAR STORMS HAVE PRODUCED TWO INCH PER HOUR RAINFALL RATES.
LOCATIONS IMPACTED INCLUDE...
WEST GLACIER...LAKE MCDONALD...APGAR AND CORAM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4865 11374 4862 11375 4859 11366 4860 11364
4859 11362 4858 11361 4858 11360 4836 11393
4846 11414 4873 11392
TIME...MOT...LOC 0034Z 215DEG 18KT 4847 11397The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 2:06 PM MDT | Fire Weather Watch | MSO | Beaverhead, Jefferson, Madison, Silver Bow | 13 hr |
| Aug 8, 5:14 PM MDT | Special Weather Statement | MSO | Granite | 31 min |
| Aug 8, 5:37 PM MDT | Areal Flood Advisory | MSO | Granite | 53 min |
| Aug 8, 5:45 PM MDT | Special Weather Statement | MSO | Powell | 45 min |
Nearby
Special Weather Statements in Montana, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.